Texas, 2013

Flash Flood and Heavy Rain in Texas, May 25, 2013

May 25, 2013 · NWS MAF · 2 events in 2 counties and zones

An upper level disturbance had moved over the area, and plentiful moisture was present across the Permian Basin. This led to the development of thunderstorms across the Permian Basin which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance had moved over the area, and plentiful moisture was present across the Permian Basin. This led to the development of thunderstorms across the Permian Basin which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 4:55 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, May 25, 4:55 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT MAY 25 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH NIGHTFALL.  SOME OF
THESE STORMS MAY EVEN MOVE EAST THROUGH KCNM AND KHOB...IF NOT KPEQ
AND KINK.  SINCE THUNDERSTORM ACTIVITY IS MORE PRONOUNCED FURTHER
NORTH SO FAR...AND THESE AREAS APPEAR TO HAVE MORE MID LEVEL
SUPPORT...WILL INCLUDE TEMPORARY THUNDERSTORM ACTIVITY AT KCNM AND
KHOB.  ASIDE FROM MVFR CEILINGS AFFECTING KMAF IN THE 26/11 TO
26/15Z TIMEFRAME...THINK VFR CONDITIONS WILL PREVAIL.  67

&&

.PREV DISCUSSION... /ISSUED 119 PM CDT SAT MAY 25 2013/

DISCUSSION...
SATELLITE SHOWS SOME CUMULUS DEVELOPING IN THE GUADALUPE MOUNTAINS
WITH MORE EXPECTED DOWN INTO THE DAVIS MOUNTAINS THIS AFTERNOON
INTENSIFYING INTO THUNDERSTORMS. THE BEST RAIN CHANCES WILL BE IN
THE MOUNTAINS WITH A CAP IN PLACE OVER THE CENTRAL CWA. THERE MAY
BE SOME ISOLATED SHOWERS DEVELOPING IN THE EASTERN BASIN AND
WESTERN LOW ROLLING PLAINS WHERE DEEPER MOISTURE WILL ERODE THE
CAP BUT NOT MUCH ACTIVITY IS EXPECTED THERE.

SUNDAY AND MONDAY WILL BE WARMER AND DRY DUE TO WEAK UPPER
RIDGING/ZONAL FLOW. DEWPOINTS IN THE 50S AND 60S WILL ALLOW FOR
SOME AFTERNOON CUMULUS BOTH DAYS VERY ISOLATED SHOWERS PERHAPS
DEVELOPING IN THE DAVIS MOUNTAINS OR ALONG THE LEE TROUGH BUT
CHANCES ARE TOO LOW TO WARRANT MENTIONING THUNDER IN THE FORECAST.

TUESDAY AN UPPER TROUGH BEGINS MOVING OUT OF CALIFORNIA BACKING
UPPER WINDS MORE SOUTHWESTERLY AND PULLING DEEPER MOISTURE
FURTHER WEST. WEAK DISTURBANCES AHEAD OF THE TROUGH MAY GET THE
DRYLINE ACTIVE AND HAVE ADDED SLIGHT CHANCE TO LOW CHANCE POPS FOR
TUESDAY AND WEDNESDAY. WILL KEEP THEM IN THE EAST FOR NOW BUT THIS
MAY NEED TO BE EXTENDED WEST TO INCLUDE THE ENTIRE CWA. LOWERING
HEIGHTS WILL ALSO HELP HIGH TEMPS DROP TO NEAR NORMAL.

THE TROUGH PASSES THURSDAY AND ZONAL FLOW ONCE AGAIN WILL BRING A
RETURN OF WARMER TEMPS AND DRY CONDITIONS FOR THE END OF NEXT
WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  95  68  97  /  10  10  10  10
BIG SPRING TX              68  93  69  95  /  10  10  10  10
CARLSBAD NM                66  99  65 100  /  20   0  10  10
DRYDEN TX                  69  93  69  94  /  20  10  10  10
FORT STOCKTON TX           68  96  70  98  /  10  10  10  10
GUADALUPE PASS TX          62  88  62  91  /  20   0  10  10
HOBBS NM                   64  97  65  97  /  20  10  10  10
MARFA TX                   60  90  61  92  /  20  10  10  10
MIDLAND INTL AIRPORT TX    68  94  69  96  /  10  10  10  10
ODESSA TX                  68  94  69  97  /  10  10  10  10
WINK TX                    68  99  70 102  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/10
Hazardous weather outlook, May 25, 12:19 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT SAT MAY 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CDT SAT MAY 25 2013 /1219 PM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING.
THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR IN CULBERSON
COUNTY. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING
ACROSS THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 8:21 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT SAT MAY 25 2013

NMZ028-034-TXZ057>060-067-074-260245-
LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
921 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CULBERSON...LOVING...NORTHWESTERN REEVES...NORTHWESTERN
WARD...NORTHWESTERN WINKLER...SOUTHEASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15 MILES NORTH OF
WINK TO 50 MILES WEST OF TOYAH AT 918 PM CDT/818 PM MDT/...MOVING
SOUTHEAST AT 20 MPH. THE STRONGEST STORM WAS LOCATED 13 MILES
NORTHEAST OF TOYAH. THESE STORMS ARE CAPABLE OF PRODUCING VERY
HEAVY RAIN...PEA TO NICKEL SIZED HAIL AND WIND GUSTS OF 40 TO 50
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING/1100 PM MDT SATURDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3199 10296 3116 10387 3131 10477 3200 10377
TIME...MOT...LOC 0218Z 033DEG 16KT 3197 10331 3149 10395
          3129 10465

05
Special weather statement, May 25, 8:26 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 PM CDT SAT MAY 25 2013

TXZ045-046-050-051-061-062-260315-
DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-ANDREWS-
926 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM WINDS
AFFECTING DAWSON...EASTERN ANDREWS...MARTIN...NORTHERN ECTOR...
NORTHERN MIDLAND AND SOUTHEASTERN GAINES COUNTIES UNTIL 1015 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR SEAGRAVES TO EUNICE
IN SOUTHEAST NEW MEXICO AT 920 PM CDT.  STRONG OUTFLOW WINDS OF 45
TO 55 MPH ARE SPREADING EAST AND SOUTHEAST AHEAD OF THESE STORMS...
AND WILL AFFECT LAMESA...TARZAN...STANTON...MIDLAND...AND ODESSA
THROUGH 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS...AREAS OF BLOWING DUST WILL LOWER
VISIBILITIES TO ONE MILE OR LESS AT TIMES...ESPECIALLY DOWNWIND OF
OPEN FIELDS AND CONSTRUCTION SITES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3295 10170 3223 10169 3211 10170 3210 10178
      3190 10179 3188 10208 3188 10279 3222 10279
      3246 10271 3225 10223 3296 10220
TIME...MOT...LOC 0220Z 309DEG 37KT 3240 10242
Special weather statement, May 25, 8:53 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
953 PM CDT SAT MAY 25 2013

TXZ057>060-067-074-260330-
LOVING-WARD-WINKLER-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
953 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...NORTHERN REEVES...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 1030 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTH OF
PECOS TO 35 MILES WEST OF TOYAH AT 951 PM CDT...MOVING SOUTHEAST
AT 20 MPH. THE STRONGEST STORMS WERE 5 MILES NORTHWEST OF TOYAH AND
10 MILES NORTHWEST OF KENT. TOYAH AND KENT ARE IN THE PATH OF THESE
STORMS. LOCALLY HEAVY RAIN...HAIL UP TO NICKEL SIZE AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH ANY OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3146 10302 3106 10432 3114 10453 3171 10340
TIME...MOT...LOC 0251Z 292DEG 16KT 3162 10338 3115 10433

05
Local storm report, May 25, 8:55 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     LIGHTNING        HOBBS                   32.73N 103.16W
05/25/2013                   LEA                NM   PUBLIC

            TANK BATTERY FIRES STARTED BY LIGHTNING WEST AND
            SOUTHWEST OF HOBBS

&&

COLLEEN.RHEA
Local storm report, May 25, 9:03 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     5 S CARLSBAD            32.33N 104.24W
05/25/2013  E60.00 MPH       EDDY               NM   TRAINED SPOTTER

            EDDY CO 1 MI S OF CHAVES/EDDY COUNTY LINE ON US HWY 285

0630 PM     TSTM WND GST     1 E CAPROCK             33.39N 103.69W
05/25/2013  E40.00 MPH       LEA                NM   PUBLIC

            3/4 INCH PENNY SIZE HAIL

0630 PM     TSTM WND GST     1 E CAPROCK             33.39N 103.69W
05/25/2013  E40.00 MPH       LEA                NM   PUBLIC

0633 PM     HIGH SUST WINDS  LAKEWOOD                32.62N 104.35W
05/25/2013  M47.00 MPH       EDDY               NM   OTHER FEDERAL

            WINDS REPORTED AS DIR 182 SPD 47 MPH FROM BRANTLEY LAKE
            WEATHER RECORDING NEXT TO HWY 285 WEST OF LAKES

0745 PM     LIGHTNING        HOBBS                   32.73N 103.16W
05/25/2013                   LEA                NM   PUBLIC

            TANK BATTERY FIRES STARTED BY LIGHTNING WEST AND
            SOUTHWEST OF HOBBS

0745 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
05/25/2013  E60.00 MPH       LEA                NM   PUBLIC

            POWER LINES DOWN FROM LOVINGTON TO HOBBS ALONG STATE
            HIGHWAY 18.

0745 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
05/25/2013                   LEA                NM   PUBLIC

            POWER LINES DOWN WEST AND SOUTH OF HOBBS, AND IN HOBBS.
            FIRES STARTED DUE TO THE DOWNED POWER LINES. TRANSFORMER
            EXPLODED AND OTHERS BURNING ON POWER POLES IN HOBBS.
            THESE EVENTS OCCURRED BETWEEN 745 AND 9 PM CDT.

0805 PM     TSTM WND GST     LOVINGTON               32.95N 103.35W
05/25/2013  E60.00 MPH       LEA                NM   PUBLIC

0815 PM     TSTM WND GST     4 SW HOBBS              32.69N 103.21W
05/25/2013  M58.00 MPH       LEA                NM   ASOS

0831 PM     TSTM WND GST     7 N HOBBS               32.84N 103.16W
05/25/2013  E50.00 MPH       LEA                NM   PUBLIC

            HEAVY RAIN AND PEA SIZE HAIL

&&

COLLEEN.RHEA
Special weather statement, May 25, 9:48 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CDT SAT MAY 25 2013

TXZ074-080-260445-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1048 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT
1048 PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3074 10404 3051 10430 3071 10451 3084 10438
TIME...MOT...LOC 0348Z 299DEG 12KT 3075 10438

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Midland

When
May 25, 10:02 PM CST to 10:22 PM CST
Where
Midland County, Midland
Reported by
Public
Coordinates
32.000, -102.080

A thunderstorm moved over Midland County and produced heavy rain. The intersection of Andrews Highway and Midkiff had standing water from curb to curb. There was ponding of water at an apartment complex parking lot one block south of Andrews Highway.

Flash Flood, Ector

When
May 25, 10:50 PM CST to 11:20 PM CST
Where
Ector County, 1.73 mi NE of Greenfield Acres to 2.02 mi ENE of Greenfield Acres
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.888, -102.379

A thunderstorm moved over Ector County and produced flash flooding. Six inches of flowing water was reported at Dixie and 42nd Street as well as Dixie and 44th Street in Odessa. The cost of damage is unknown and is assumed to be zero since no reports were received.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448145, 448134.